Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 324, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 7, 2023, 4:05 PM MDT for Sheridan County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2023, 4:05 PM MDT (22:05 UTC)
- Expired
- Sep 7, 2023, 4:45 PM MDT
- In force
- 40 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:09 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 7, 2:09 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service North Platte NE 309 PM CDT Thu Sep 7 2023 ...AFTERNOON FORECAST DISCUSSION... .SYNOPSIS... Issued at 307 PM CDT Thu Sep 7 2023 Key Messages: - Continuation of low-level smoke and haze has led to extension of Air Quality Alert for portions of central and southwest Nebraska through 3 PM CDT Friday. - Isolated to scattered thunderstorms are possible this afternoon and evening across the Sandhills into north central Nebraska where a few strong to briefly severe storms capable of damaging winds and small hail are possible. - Additional rain and thunderstorms are forecast through the weekend, with likely category PoPs (> 60% Saturday and Sunday) and the potential for heavy rain. - Cooler to start next week, but temperatures moderate by late week. && .SHORT TERM...(This evening through Friday night) Issued at 307 PM CDT Thu Sep 7 2023 This Afternoon/Tonight...sunny and hazy conditions will continue through the afternoon. Winds remain fairly steady out of the southwest, ranging from 10 to 15 mph with a gust up to 20 mph not out of the question. A modest surface low tracking east along the Nebraska/South Dakota border will provide the focus for thunderstorm development this afternoon. We'll be watching for storms within two regimes...the first within upslope flow off the Black Hills and the second along a surface trough trailing the surface low. The former is beginning to occur as radar presentation shows increasing echoes near Hot Springs, SD. The latter of these features is currently draped from near Merriman down south through Ogallala and into northeast Kansas. This feature will gradually shift east nearer the Highway 83 corridor by this evening. As this occurs, it'll encountered increased low-level moisture and convergence in the lowest 0-2km should allow for isolated to widely scattered thunderstorm development. The environment will be characterized by a moderately unstable airmass with mid-level lapse rates of 7-8C and 0- 6km BWD of 30 to 40 knots. Forecast soundings show deeply mixed boundary layers with weak low-level flow and unidirectional flow within the cloud bearing layer. This suggests primarily a damaging wind event given large DCAPE values exceeding 1200 j/kg and a dry boundary layer supporting cold pool growth and consolidation. Latest CAM guidance shows isolated to widely scattered convection ongoing by 21-23z (4-6pm CDT) with signals of strong wind gusts reaching the surface. Have no qualms with latest SPC Day 1 Marginal risk and their late morning decision to extend westward into the northern Panhandle. Believe any strong to severe threat will by late evening with all rain and thunderstorm activity expected to clear by early morning Friday. Winds become light and variable overnight which should allow for a decent radiational cooling setup. Expect overnight lows to fall into the low 50s for most and middle 50s for some. Friday/Friday Night...with the area on the northern periphery of southern Rockies ridging, zonal to quasi-northwesterly flow will set up for the daytime on Friday. Approaching shortwave within the mid- level flow will allow for weak lee cyclogenesis to occur across eastern Wyoming. This will draw increased south to southeasterly low- level flow by the afternoon which will usher in modest moisture returns. This southeasterly flow will lead to increased low-level convergence and the threat for additional thunderstorm development on the lee of the Black Hills. Did opt to paint generous Slight Chance (< 25%) PoPs for our western zones Friday evening with increased PoPs during the overnight hours into early Saturday. This is due to the expected LLJ development which will help provide theta- e rich air and help maintain rain and thunderstorm activity. This will favor areas north of Interstate 80, though cannot say with high confidence all other locations will see a dry forecast. As the belt of stronger flow off the surface increases towards sunrise Saturday, expect activity to peak around that time across the eastern Sandhills into central Nebraska. Though dependent on thunderstorm coverage and locations, locally heavy rain will be possible. Latest WPC guidance highlights the heaviest QPF across far southwest Nebraska, which lines up with the latest HREF ensemble output. Various NWP guidance lacks greater precision on where this sets up so adjustments with later forecasts are possible. Activity is expected to clear by mid-morning Saturday. .LONG TERM...(Saturday through Thursday) Issued at 307 PM CDT Thu Sep 7 2023 Saturday through Monday...ridging across the southwest will continue to build. Meanwhile, downstream troughing will remain in place over the Ohio Valley, with amplified flow along the Mississippi Valley. With the central and northern Plains situated atop the southwest ridging, flow will remain quasi-zonal. Fairly active mid-level flow will keep embedded shortwaves traversing the region through the weekend and into early next week, bringing recurring shots at rain and thunderstorms to the forecast period. A stronger shortwave tracking across the Dakotas Friday night into Saturday will drive an increasing LLJ and strong WAA/moisture advection with slight chance to chance PoPs favoring our western zones. This shortwave will drop a cool front south into the area Saturday, which will provide the focus for more scattered to widespread rain and thunderstorm development during Saturday afternoon and evening. Latest SPC outlook highlights a narrow corridor invof the surface boundary for a Day 3 Marginal Risk of severe weather, which includes portions of north central through southwest Nebraska. Strong moisture pooling on the backside of the boundary should push surface dew points into the 50s to near 60 degF. With steep mid-level lapse rates overtop this, MLCAPE values will climb to around 2000-3000 j/kg. This combined with adequate deep layer shear of 25 to 35 knots will be more than supportive of organized convection. Given the fairly narrow confine of strong surface convergence, PoPs will be concentrated in a corridor roughly 75-100 miles wide with decreasing probabilities with northwestward extent. Main ridging to the south will begin to retreat by early Sunday with modest height falls overspreading the area during the daytime. In a post-frontal Pacific airmass, easterly flow will develop leading to broad upslope lift across the area continuing rain and thunderstorms through the day Sunday. Though greatest concentration looks to be confined to western Kansas, expecting spillover of activity into western Nebraska. Ensemble guidance continues to hint at a potential widespread wetting rain event, though minor discrepancies in placement remain. For now, greatest confidence in the local area will be south of Interstate 80 where probabilities of seeing > 0.50" Sunday top out around 50% and 30% from the EPS and GEFS solutions respectively. EFI values climb to around 0.5 with non-zero SoT values, supporting the idea of a non- insignificant rain event. As mid-level moisture continues to increase, lapse rates will decrease behind a quickly departing trough axis. This should allow precipitation to wind down through the day Monday as surface high pressure noses in from the northeast. Temperatures through the period will run well above normal Saturday with highs in the upper 70s northwest to upper 90s south, but fall to the 60s and 70s for Sunday and Monday. Tuesday and beyond...troughing across the Hudson Bay of Canada will amplify and dig south into the Great Lakes and northern Mississippi Valley by late Monday into Tuesday. Shortwave ridging will develop upstream of this feature, encompassing much of the northern Plains. Temperatures will begin to moderate as the longwave trough shifts east and southeasterly flow settles in on the backside of Canadian High pressure. This will boost daytime temperatures back closer to seasonal norms. Strong mid-level flow overtop southeasterly low- level flow will support continued rain and thunderstorm chances moving in from the western high terrain. Utilizing PoPs inherited from the model blend gives a smattering of Slight Chance (< 25%) values each day Tuesday, Wednesday, Thursday, and into Friday. Though spread in 25th-75th percentile max temperatures increases through this period, overall trend favors warming values through the end of the week with NBM deterministic values climbing quickly from the middle 70s on Wednesday back to the lower 80s by Friday. As such, expect a quick return to September-like temperatures and potential for above normal temperatures to return shortly beyond the end of the valid forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1243 PM CDT Thu Sep 7 2023 VFR conditions will prevail over the next 24 hours. There may be however, some lingering smoke at the sfc that could impact the visibility over the afternoon hours, especially across north central Nebraska, including KVTN, KANW and KONL terminals. There is also an isolated chance for thunderstorms this afternoon and evening across the northern Sandhills into north central and portions of eastern Nebraska. There may be strong and erratic winds for areas that are impacted by thunderstorms. Winds will be gusty this afternoon out of the south to southwest with gust up to 25 kts. Winds will diminish this evening, becoming light and variable. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NMJ SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Gomez
Hazardous weather outlook, Sep 7, 1:46 PM MDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 246 PM CDT Thu Sep 7 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-082000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 246 PM CDT Thu Sep 7 2023 /146 PM MDT Thu Sep 7 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Smoke from Canadian wildfires will linger in the area through Friday afternoon, reducing visibilities and air quality at times. The Air Quality Alert has been extended to 3 pm CDT Friday. Isolated to widely scattered thunderstorms are possible across portions of central and north central Nebraska this afternoon and evening. A few storms could be strong to severe, with a primary threat of strong winds. Small hail may also occur with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rain and thunderstorms are likely Saturday through Monday. A few storms could be strong to severe on Saturday, with hail and strong winds as the primary threats. Beyond Saturday, the threat for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, however storm reports are appreciated.
In the hours before
Special weather statement, Sep 7, 3:39 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
339 PM MDT Thu Sep 7 2023
NEZ004-072215-
Sheridan NE-
339 PM MDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SHERIDAN COUNTY
THROUGH 415 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Ridge, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Intersection of Highway 87 and Larabee Road and Mount Maria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10221 4299 10218 4275 10248 4299 10279
4300 10279
TIME...MOT...LOC 2139Z 304DEG 21KT 4307 10267
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:39 PM MDT | Special Weather Statement | LBF | Sheridan | 36 min |
| Sep 7, 4:34 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 41 min |
| Sep 7, 5:09 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Sep 7, 5:21 PM MDT | Special Weather Statement | LBF | Brown | 39 min |
| Sep 7, 5:34 PM MDT | Special Weather Statement | LBF | Cherry | 26 min |
| Sep 7, 5:43 PM MDT | Special Weather Statement | LBF | Arthur, Grant, Hooker, McPherson, Thomas | 62 min |
| Sep 7, 5:52 PM MDT | Special Weather Statement | LBF | Brown | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.